Flood, Todd
- When
- November 29, 9:25 AM CST to November 30, 8:30 AM CST
- Where
- Todd forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.836, -87.179 (the zone’s center; the record gives no point)
A series of heavy rain events from November 26 to 30 culminated in a moderate flooding event. Rainfall totals for the period from November 26 to 30 were commonly 5 to 9 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rain events from November 26 to 30 culminated in a moderate flooding event. Rainfall totals for the period from November 26 to 30 were commonly 5 to 9 inches. Specific totals included 6 inches at Paducah, 7.4 inches at Benton, and 9.1 inches at Bardwell. Creeks and small rivers went over their banks, and a number of roads were under water. The Clarks River flooded Highway 641 and a car dealership in Benton, which is in Marshall County. About 15 cars were damaged, and water stood 3 inches deep in the showroom. In Todd County, the Elk Fork flooded and went over a bridge northwest of Elkton. In Marshall County, Kentucky 80 was closed between Hardin and Aurora. Livingston County reported roads were flooded between Lola and Salem, and the basement of a church flooded in Smithland. In Hickman County, Kentucky 123 was closed. In Fulton County, two roads were under water, including Highway 94. In McCracken County, there was water over a couple of roads in flood-prone areas. In Daviess and Mclean Counties, seven roads were closed in each county, mainly secondary roads in rural areas. In Lyon County, Kentucky 1943 was under water. In Caldwell County, some low-lying county roads were water-covered, mainly at the north end of the county. In Hopkins County, a section of U.S. Highway 62 between Nortonville and White Plains was covered by a foot of flowing water, and several county roads were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 29, 2:25 AM CST, 7 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CST THU NOV 29 2001
WVAPOR SHOWS THE UPPER LOW OVER SW TX AT 06Z WITH A LARGE SHIELD OF
RAIN AND THUNDERSTORMS FROM OUR CWFA SOUTH TO THE GULF COAST. LATEST
RADAR LOOP SHOWS MOST OF THE RAIN RIGHT NOW IS ALONG AND EAST OF A
LINE FROM FAIRFIELD IN WAYNE COUNTY IL TO NEW MADRID IN SE MO.
AVN CONTINUES TO BE MODEL OF CHOICE. IT SLOWED JUST A BIT FROM RECENT
RUNS. THE AVN SURFACE DEPICTION AT 06Z WAS MUCH BETTER THAN THE ETA.
OVERALL...THE ETA IS MORE IN LINE NOW...NOT AS FAR WEST WITH THE
SURFACE LOW TRACK. THE AVN DEEPENS THE SURFACE LOW AND MOVES IT NE
INTO SW KENTUCKY BY 00 UTC. EXPECT RAIN WILL CONTINUE ALL DAY OVER
MUCH OF THE AREA. WILL CONTINUE WITH FLOOD WATCH...BUT TRIM OFF
NORTHWEST COUNTIES. FOCUS SHOULD BE FROM SE IL...INTO WRN KY AND SW
INDIANA...AND ESPECIALLY WRN KY. WE ANTICIPATE ANOTHER 1 TO 2 INCHES
POSSIBLE IN THE WATCH AREA. MANY AREAS IN THE WATCH HAVE HAD TOTALS
LIKE THIS ALREADY. THERE IS AN OUTSIDE CHANCE OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY EVENING...AS THE SURFACE LOW TRACKS
ACROSS THE KENTUCKY LAKES AREA. SO AREAS EAST OF THE LAKES UP TO
ABOUT OWENSBORO MAY SEE SOME STORM ACTIVITY WITH STRONG WINDS. THE
850MB JET INCREASES TO ABOUT 50 KTS...WITH LIS DROPPING TO NEAR
ZERO...COUPLED WITH NICE UPPER LEVEL VENTILATION. UNTIL THEN THE
PROSPECTS FOR THUNDER DO NOT SEEM TOO HIGH...EXCEPT NEAR THE KY/TN
BORDER. BY 06Z BOTH THE ETA AND AVN HAVE THE SFC LOW OVER WCNTRL IN.
WRAP AROUND MAY BRING A FEW SHOWERS ACROSS THE AREA AROUND
MIDNIGHT...WITH ALL THE ACTIVITY ENDING SHORTLY THEREAFTER. WILL NOT
CARRY ANY POPS FOR FRIDAY. LOOKS DRY FRIDAY THROUGH TUESDAY...WITH
CLOUDS IN AND OUT...AND TEMPERATURES NOT TOO BAD FOR THIS TIME OF
YEAR. LITTLE TO NO CHANGE WAS MADE FOR THE SATURDAY THROUGH
WEDNESDAY FORECAST. MRF STILL SHOWS A SYSTEM COMING THROUGH
WEDNESDAY...SO THAT WILL BE OUR NEXT CHANCE FOR SHOWERS IN THE
FORECAST.
GENERALLY FOLLOWED A BLEND OF MESO-ETA SURFACE TEMPERATURES AND MAV
GUIDANCE FOR TEMPS THROUGH 60 HOURS.
FCSTID = 8
.PAH...
IL...FFA (FLOOD WATCH) TIL MIDNIGHT EAST OF A LINE FROM ALBION
TO METROPOLIS.
IN...FFA (FLOOD WATCH) ALL OF SOUTHWEST INDIANA TIL MIDNIGHT.
KY...FFA (FLOOD WATCH) ALL OF WESTERN KENTUCKY TIL MIDNIGHT.
MO...NONE.ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST THU NOV 29 2001 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS MAINLY WESTERN KENTUCKY. THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS IS ACROSS THE PENNYRILE REGION OF WEST KENTUCKY...FROM HOPKINSVILLE UP TO THE OWENSBORO AREA. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST ILLINOIS...ALL OF SOUTHWEST INDIANA AND WESTERN KENTUCKY TODAY AND TONIGHT UNTIL MIDNIGHT. DISCUSSION... AN INTENSE STORM SYSTEM WILL PASS ACROSS THE FOUR STATE AREA DURING THE EARLY EVENING HOURS. WELL AHEAD OF THE STORM CENTER...RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION. THE RAIN MAY BE LOCALLY HEAVY...AND COULD CREATE OR AGGRAVATE EXISTING HIGH WATER PROBLEMS IN THE WATCH AREA. THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE OVER WESTERN KENTUCKY LATE TODAY AND EARLY TONIGHT...AS A DEEPENING SURFACE LOW MOVES INTO THE LOWER OHIO VALLEY REGION. WIND FIELDS WILL INCREASE CONSIDERABLY...RAISING THE THREAT FOR STRONG WINDS WITH ANY ORGANIZED THUNDERSTORM ACTIVITY. THE LOW SHOULD THEN MOVE RAPIDLY INTO WEST CENTRAL INDIANA BY MIDNIGHT...WHICH WILL LIKELY END THE THREAT FOR SEVERE WEATHER. SPOTTER ACTIVATION... THERE MAY BE A REQUEST FOR ACTIVATION OF SPOTTERS TODAY AND THIS EVENING.
The national radar mosaic for the moment the first event began.
13 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, November 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272812, 5272814, 5272878, 5272880, 5272874, 5272815, 5272872, 5272873, 5272876, 5272879, 5272813, 5272875, 5272877.